Connecticut, 2021

Strong Wind in Connecticut, March 12 to 13, 2021

March 12 to 13, 2021 · NWS BOX · 1 event in 1 county or zone

In the wake of an arctic cold front, strong northwest winds occurred across southern New England during the evening of March 12th and the overnight hours on March 13th.

The toll

Deaths
0
Injuries
0
Property damage
$800
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

In the wake of an arctic cold front, strong northwest winds occurred across southern New England during the evening of March 12th and the overnight hours on March 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 12, 7:39 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 12, 7:39 PM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
739 PM EST Fri Mar 12 2021

.SYNOPSIS...
A strong cold front crosses our region this evening, bringing 45 to
55 mph wind gusts and much colder temperatures tonight into early
Saturday. Yet another period of strong northwest winds expected
Sunday into Sunday night as another cold front moves through.
The front will bring an unseasonably cold airmass Sunday night
into Monday. Moderating temperatures Tuesday through Thursday.
A weak system may bring some wintry precipitation during Tuesday
and Tuesday night. Another system may affect our region during
Thursday into Friday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...

720 PM UPDATE...

Previous forecast is largely on track. The main change was to
introduce slight chance for PoPs north of the MA Pike late
tonight as a strong cold front crosses our region. Still
thinking that this is a mainly dry frontal passage with the
primary concern being 45 to 55 mph gusts. Looking upstream, Albany
International Airport has most recently reported a 48 mph gust.
GOES East GeoColor satellite imagery shows an area of mid-
level clouds stretching from the NY Fingers Lake to the Southern
Green Mountains in VT. Radar is also picking up on some
reflectivity colocated with this band of 6000-9000 ft deck.
Barely any METAR is picking on precipitation, however, as dew
point depressions upstream remain at 20 to 30 degrees.
Nonetheless, couldn't rule out a stray sprinkle or two as the
cold front sweeps through. This cold front will put an end to
the stretch of early summer weather and bring us back to the
reality of late winter.

PREVIOUS DISCUSSION...

400 pm update...

* Strong wind gusts of 45 to 55 mph with a few isolated gusts up to
  60 mph possible tonight
* Turning much colder

Tonight...

A strong cold front will track through southern New England
this evening, brining a substantially colder airmass with it.
It is possible that we may have a shower or two with the frontal
passage, but the front is moisture-starved and not expecting
substantial precipitation. At H850, winds along/behind the front
are 45 to 55 kts, while temp at H850 falls from 0 to -14C
between 00Z and 06Z tonight. Steep low level lapse rates support
these stronger winds mixing to the surface, with widespread
northwest gusts of 45 to 55 mph developing tonight. A Wind
Advisory remains in effect across the NWS Boston/Norton warning
area. There is the continued possibility of some higher gusts up
to 60 mph- if they were to occur, would be most likely over the
highest terrain of the Worcester Hills and the east slopes of
the Berkshires.

A very noticeable change in airmass with overnight lows in the 20s
for most of the region, except low 30s along the Cape/Islands. The
strong winds will result in wind chill values down into the single
digits in the high terrain and the teens elsewhere.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Saturday...

Early Saturday morning brings a continuation of the strong wind
gusts of 35-50 mph, with continued mixing of the stronger winds
aloft. The Wind Advisory remains in effect until 9 am. The
winds then diminish, with northwest winds 10-15 mph gusting to
25 to 30 mph by midday. Expect sunny skies but with high
temperatures in the 40s, except mid to upper 30s along the high
terrain of the east slopes Berkshires. Very dry airmass in place
over the area, so sunny skies are expected.

Saturday Night...

High pressure center slides west and south of our area, with low
pressure moving from southern Quebec east into the Canadian
Maritimes. This leaves our area in a mainly dry, westerly flow. At
H500 a robust short wave approaches from the NW along with another
cold front, but doesn't reach our area prior to 12Z Sunday.
Expecting mostly clear to partly cloudy skies with a west wind
gusting 20-25 mph over the interior high terrain and near the
shoreline. Seasonable lows in the 20s to low 30s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Highlights...

* Blustery conditions return on Sunday with another shot of Arctic
  air. Frigid conditions by Monday morning with widespread sub-zero
  wind chill values.
* Forecast confidence really drops off beyond Monday. A disturbance
  could bring some precipitation across the region on Tuesday but
  better chance for more widespread precipitation arrives Thursday
  into Friday.

Sunday into Monday...

Blustery conditions return on Sunday with potential for 40 to 50 mph
gusts at times. This is associated with the passage of an arctic
front with mid to low level lapse rates approaching dry adiabatic.
Bufkit soundings show deep mixing up to 700mb and with 700mb winds
around 65 to 75 kt, that should translate to a period of solid Wind
Advisory winds at the surface. Right now, the 700mb winds look like
peaking between the pre-dawn to mid morning hours. Most of the
available guidance seems to not be picking up on the damaging wind
potential, but it will be something to watch closely. There could
also be enough low level moisture and instability to squeeze out
some widely scattered snow showers but it looks like a dry frontal
passage for most locations.

Then we turn our attention to a brief shot of unseasonably cold
temperatures on Monday. Both NAEFS and EC ENS shows temperatures in
the bottom 0.5 to 1 percentile of guidance. 850mb temperatures dip
to -25C and so have used the 10th percentile of guidance to yield
highs in the 20s for Monday. Also lowered the overnight lows for
Sunday night and Monday night to the 25th percentile. Strong winds
30 to 40 mph along with 925mb temperatures falling to -10 to -15C
will also lead to risk for widespread moderate freezing spray Monday
morning. See the marine section for more details.

Thankfully, the shot of arctic air looks to be brief as a H5 ridge
begins building in by Monday afternoon and we look to have more
seasonable conditions for most of the work week.

Tuesday into Wednesday...

This is where our forecast confidence drops off. Surface high
pressure will initially be in place late Monday into Tuesday. Then
our eyes turn to how the low pressure that brings Colorado and
Wyoming feet of snow over the weekend evolves. Initial indications
are that a piece of shortwave energy breaks off the attendant H5
closed low centered over the CO/KS line and get caught in the
overall zonal flow. With Southern New England in a sort of no man's
land with upper stream energy well to our north and the southern
stream well to the south, there should be almost non-existent
phasing as the shortwave energy zips by. Moisture profiles also look
unimpressive so the current thinking is that this is at best a
nuisance type event. Using a blend of guidance, a coating to an inch
of snow is possible, mixed with rain at times. Overall, the system
looks rather moisture starved and progressive so have chosen to keep
PoPs no higher than chance at the moment. Still plenty of time to
fine tune the forecast.

Thursday into Friday...

The forecast uncertainty for beyond Day 5 is evident in the CPC's
Day 6 to 10 temperature outlook where there is an equal chance of
above normal and below normal temperatures. Both the NAEFS and EC
ENS Situational Awareness Table also shows various parameters right
about average. For reference, average highs and lows for mid March
are in the mid to upper 40s and mid 20s to low 30s respectively. We
do get a more potent shortwave around the late Thursday/Friday time
frame that digs a little deeper than the Tue system. The GFS, EC and
GEM Ensemble shows on average 30 to 40 percent probability of 24
hour QPF exceeding 0.5 inches, which makes sense with the H5 trough
going negatively tilted. A secondary low could develop but looks
like it will track inside the 70W/40N benchmark. Thermal profiles
look rather marginal at this time with rather low probabilities of
seeing beyond minor snow accumulations but we still have plenty of
time to fine tune the forecast.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

0020Z Update...

* Airport Weather Warnings for BOS, BDL and PVD for 40 kt gusts
  tonight.

Tonight...High confidence. Winds shift to the NW this evening
and gust between 35 and 45 knots behind a strong cold front.
Best chance for 40 knot gusts looks to be between 03z and 11z.
Otherwise, VFR conditions prevail.

Saturday...High Confidence in VFR conditions. NW wind gusts of
25 to 40 knots with the strongest of those winds early Saturday
morning.

Saturday Night..High confidence. VFR. West winds around 10 mph,
with gusts around 20 kts on the Cape/Islands.

KBOS TAF...High confidence in TAF.

KBDL TAF...High confidence in TAF.

Outlook /Sunday through Wednesday/...

Sunday: VFR. Strong winds with areas of gusts up to 40 kt.
Slight chance SHRA.

Sunday Night: VFR. Strong winds with gusts up to 45 kt.

Monday: VFR. Windy with areas of gusts up to 30 kt.

Monday Night: VFR. Breezy.

Tuesday: VFR. Slight chance SHSN.

Tuesday Night: VFR. Breezy. Chance SHSN, chance SHRA, chance
FZRA, chance PL.

Wednesday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance SHRA, slight chance FZRA.

&&

.MARINE...

* Gale Warnings for all waters.

Tonight and Saturday...High Confidence. A strong cold front
crosses the region this evening. The result will be NW gale
force wind gusts on the order of 35 to 45 knots tonight into
Saturday morning before gradually diminish by afternoon. Gale
Warnings have been hoisted for all waters tonight into the first
part of Saturday. Seas across our eastern outer-waters will
build to between 9 and 13 feet by daybreak Saturday.

.Outlook /Sunday through Wednesday/...

Sunday: Moderate risk for gale force winds with gusts up to
40 kt. Seas up to 5 ft. Slight chance of rain showers.

Sunday Night: Moderate risk for gale force winds with areas of
gusts up to 45 kt. Rough seas up to 13 ft. Freezing spray,
chance of snow showers.

Monday: Strong winds with gusts up to 30 kt. Rough seas up to
12 ft. Freezing spray.

Monday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas. Freezing spray.

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of snow showers.

Tuesday Night: Winds less than 25 kt. Seas up to 5 ft. Chance
of rain showers, chance of snow showers.

Wednesday: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain showers.

&&

.FIRE WEATHER...
Saturday...A Red Flag Warning has been issued for Saturday (7 am to
5 pm) due to minimum relative humidity values of 20 to 30 percent,
and strong northwest winds. Northwest 15 to 25 mph are expected
Saturday morning, with gusts up to 50 mph early. Then winds diminish
by midday, sustained 10 to 15 mph with gusts of 25 to 30 mph.

Sunday...Another day of elevated fire weather potential is possible
as yet another strong cold front crosses the region.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Red Flag Warning from 7 AM to 5 PM EST Saturday for CTZ002>004.
     Wind Advisory until 9 AM EST Saturday for CTZ002>004.
MA...Red Flag Warning from 7 AM to 5 PM EST Saturday for MAZ002>024-
     026.
     Wind Advisory until 9 AM EST Saturday for MAZ002>024-026.
RI...Red Flag Warning from 7 AM to 5 PM EST Saturday for RIZ001>008.
     Wind Advisory until 9 AM EST Saturday for RIZ001>008.
MARINE...Gale Warning until noon EST Saturday for ANZ230>237-251-256.
     Gale Warning until 2 PM EST Saturday for ANZ250-254-255.

&&

SYNOPSIS...Chai/NMB
NEAR TERM...Chai/NMB
SHORT TERM...NMB
LONG TERM...Chai
AVIATION...Chai/NMB
MARINE...Chai/NMB
FIRE WEATHER...
Hazardous weather outlook, Mar 12, 4:22 PM EST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 PM EST Fri Mar 12 2021

CTZ002>004-MAZ002>024-026-RIZ001>008-132130-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
422 PM EST Fri Mar 12 2021

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 9 AM EST
SATURDAY...
...RED FLAG WARNING IN EFFECT FROM 7 AM TO 5 PM EST SATURDAY...

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Red Flag Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-251-256-132130-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Massachusetts Bay and Ipswich Bay-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 PM EST Fri Mar 12 2021

...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON EST
SATURDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-254-255-132130-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
422 PM EST Fri Mar 12 2021

...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 2 PM EST
SATURDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Tolland

When
March 12, 9:30 PM EST to March 13, 2:00 AM EST
Where
Tolland forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$800
Reported by
Amateur Radio

Winds generally were gusting to around 50 mph. To the west, at Windsor Locks, the ASOS at the Bradley International Airport (KBDL) recorded a wind gust to 47 mph at 130 AM EST on March 13th. In Mansfield at 942 PM EST on March 12th, a tree and power lines were down on West Street.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2021Every state in 2021This day in weather historyWarnings in Connecticut, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940519.